Nebraska, 2006

Winter Storm in Nebraska, February 15 to 16, 2006

February 15 to 16, 2006 · NWS LBF · 10 events in 10 counties and zones

A slow moving upper level low pressure system moved out the the Central Rockies and across southern Nebraska. The low pressure pulled arctic air into the area and created easterly upslope flow for an extended period of time.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A slow moving upper level low pressure system moved out the the Central Rockies and across southern Nebraska. The low pressure pulled arctic air into the area and created easterly upslope flow for an extended period of time. Snow began to accumulate during the late evening hours on February 14th in the western portion of the area and then transitioned eastward with snow finally subsiding in the east by late afternoon on February 16th. Snow depths of 9-13 inches fell across the western most counties while 6-9 inches accumulated in the east. Wind speeds of 15-25 mph and very cold temperatures caused extensive blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 15, 10:40 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 15, 10:40 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1140 AM CST WED FEB 15 2006

.DISCUSSION...
WINTER STORM WARNING HAS BEEN UPDATED FOR STORM TOTAL SNOWFALL OF 8
TO 15 INCHES. REPORTS ARE COMING IN OF 1/2 TO 1 INCH PER HOUR
SNOWFALL RATES. THE NAM IS SUGGESTING THIS MAGNITUDE OF FORCING WILL
CONTINUE OVERNIGHT.

PREVIOUS...

WESTERN TROF ROTATING AROUND STRONGER VORTEX OVER HBAY REGION IS
TURNING UPPER FLOW MORE TO THE SW...WHILE AT THE SFC WIND SLOWLY
TURNING MORE UPSLOPE. THIS OF COURSE IN INCREASING THE ISENTROPIC
UPGLIDE AS WELL AND LIGHT SNOW SEEN ACROSS MUCH OF THE PANHANDLE
INTO E WYOMING. WAS A FRONTO BAND EALIER TONIGHT ACROSS NE COLORADO
INTO CENTRAL NEB ASSOC WITH EXITING JET MAX WHICH MAY HAVE HELPED
PRIME MID/LOW ATM HENCE SOME FLURRIES ABLE TO SHOW UP AS FAR EAST AS
OGA THIS MORNING. LIGHT SNOW SHOULD CONTINUE ACROSS NORTHERN
PANHANDLE INTO PARTS OF WESTERN SANDHILLS THROUGH THIS MORNING AS
THIS UPGLIDE STRENGTHENS AS MID LEVEL TROF BEGINS TO APPROACH
CENTRAL ROCKIES AND STRONGER PIECES OF ENERGY BEGIN TO EJECT OUR
WAY. GOES DPI PW IMAGE AND 00Z PW PLOT SEEM TO INDICATE THAT MODELS
FAIRLY OVER DONE ATTM AND EXPECT MAINLY LIGHT SNOW THROUGH NOON
UNTIL WE BEGIN TO GET ADDITIONAL LIFT. THIS WILL COME THIS AFTERNOON
IN THE NW FROM MID LEVEL FRONTO BAND SETTING UP IN LEADING EDGE OF
OPEN TROF...AND IN THE LEFT EXIT REGION OF APPROACHING JET MAX.
CROSS SECTIONS SHOW STRONG ASCENT ALONG THIS MID LEVEL FRONT WITH
OMEGA AND AGEO WIND TILTED ALONG THIS FEATURE. BUFKIT OVERVIEWS
ACROSS THE NORTH ALSO SHOW STRONG OMEGA THROUGH THE FAVORED
DENTRITIC LAYER. WOULD NOT BE SUPRISED TO SEE A BAND WITH UP TO 2
INCH PER HOUR SNOWFALL FOR A FEW HOURS TO SET UP ACROSS THE NORTH.
THIS STRONGER AREA OF LIFT ASSOC WITH FRONTO WILL MOVE E ACROSS
NORTHERN CWA THROUGH THE EVENING AND OVERNIGHT HOURS. THIS FEATURE
WEAKENS LATE TOMORROW NIGHT INTO THURSDAY AS THE COLDER AIR GETS
DEEPER...WHICH LEADS TO THE MAIN LIFT TO FAR INTO THE COLD AIR AND
EXPECT SNOW EFFICIENCY TO WANE. NE ZONES HOWEVER REMIAN IN THE
DEFORMATION ZONE ON THURSDAY...WITH GFS TRENDING TO FAST COMPARED TO
NEW EURO SO HELD ONTO POPS AND WARNING FOR THE NORTHEAST THROUGH THE
DAY ON THUR WHICH CAN BE CANCELLED EARLY. GOING SNOW AMOUNTS LOOK
GOOD WITH HIGHEST AMOUNTS WEST IN THIS UPSLOPE REGIME...GENERALLY 7
TO 10 LOCALLY HIGHER. IN EAST WHERE FRONTO WILL WEAKEN 5 TO 8. ON
THE FENCE FROM BLAINE TO WHEELER COUNTY BUT LEANING TOWARD ADVISORY
ALONG WITH AREAS FROM HIGHWAY 23 NORTH TO THE WARNING AREA. NEEDLESS
TO SAY TEMPS WILL BE CHALLENGE ESPECIALLY WITH ARCTIC AIR PLOWING
INTO REGION FRIDAY AS 1044 HIGH DROPS OUT OF DAKOTAS. COULD SEE SOME
LIGHT SNOW ALONG AND BEHIND THIS FRONT THUR NIGHT INTO FRIDAY SO
UPPED POPS. TWEAKED SOME TEMPS POPS IN PERIODS BEYOND THIS AS WELL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON CST /11 AM MST/ TODAY TO 6 PM
CST /5 PM MST/ THURSDAY FOR  036 037 056 057 058 059.

WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST THURSDAY FOR
 005 006 007 008 009 010 025.

WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR  004 022
 023 024 035 094.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
THURSDAY FOR  026 027 028 029 038.

&&

CDC
Hazardous weather outlook, Feb 15, 4:49 AM MST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 AM CST WED FEB 15 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-161130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
549 AM CST WED FEB 15 2006 /449 AM MST WED FEB 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A MAJOR WINTER STORM WILL IMPACT MOST OF WESTERN AND NORTH CENTRAL
NEBRASKA TODAY...TONIGHT AND THURSDAY. BY THURSDAY EVENING...THE
POTENTIAL EXISTS FOR 5 TO 10 INCHES OF SNOW ACCUMULATION NORTH OF
A LINE FROM OSHKOSH...TO THEDFORD...TO EWING. SOUTH OF THIS LINE...2
TO 6 INCHES OF ACCUMULATION IS LIKELY. WINTER STORM WARNINGS HAVE
BEEN ISSUED NORTH OF THE BEFORE MENTIONED LINE...WHILE WINTER
WEATHER ADVISORIES HAVE BEEN ISSUED SOUTH OF THIS LINE.

A SLOW MOVING UPPER LEVEL DISTURBANCE...WILL MOVE INTO THE OUTLOOK
AREA TODAY AND TONIGHT. AS THIS FEATURE APPROACHES...STRONG LOW
LEVEL EASTERLY WINDS...WILL USHER IN PLENTY OF LOW LEVEL MOISTURE.
BOTH THESE INGREDIENTS...WILL COMBINE WITH STRONG LIFT IN THE MID
LEVELS OF THE ATMOSPHERE...PRODUCING ACCUMULATING SNOWS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE WINTER STORM WILL MOVE EAST OF THE OUTLOOK AREA BY THURSDAY
EVENING. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM AROUND 2 INCHES
ACROSS SOUTHERN PORTIONS OF CHASE...HAYES AND FRONTIER
COUNTIES...UP TO 10 INCHES ACROSS SHERIDAN AND WESTERN CHERRY
COUNTY.

ON FRIDAY...AN ARCTIC COLD FRONT WILL MOVE INTO THE OUTLOOK
AREA...USHERING IN SOME OF THE COLDEST AIR SEEN THIS WINTER
SEASON. HIGH TEMPERATURES ON FRIDAY AND SATURDAY...WILL GENERALLY
BE IN THE SINGLE DIGITS ABOVE ZERO...WHILE OVERNIGHT LOWS WILL
RANGE FROM MINUS 10 TO 5 ABOVE. WIND CHILLS ON FRIDAY AND SATURDAY
MORNING ARE EXPECTED TO RANGE FROM 10 TO 20 DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
ARE REQUESTED TO PHONE IN SNOWFALL REPORTS THURSDAY MORNING...TO
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BUTTLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Sheridan

When
February 15, 1:00 PM MST to February 16, 1:00 AM MST
Where
Sheridan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Winter Storm, Western Cherry

When
February 15, 1:00 PM MST to February 16, 1:00 AM MST
Where
Western Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Arthur

When
February 15, 1:00 PM MST to February 16, 1:00 AM MST
Where
Arthur forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Winter Storm, Garden

When
February 15, 1:00 PM MST to February 16, 1:00 AM MST
Where
Garden forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 15, 1:00 PM MST to February 16, 1:00 AM MST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Winter Storm, Hooker

When
February 15, 1:00 PM MST to February 16, 1:00 AM MST
Where
Hooker forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 16, 2:00 AM CST to 5:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Winter Storm, Eastern Cherry

When
February 16, 2:00 AM CST to 5:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
February 16, 2:00 AM CST to 5:00 PM CST
Where
Rock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Winter Storm, Thomas

When
February 16, 2:00 AM CST to 5:00 PM CST
Where
Thomas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492228, 5492229, 5493126, 5493127, 5493128, 5493129, 5492230, 5492231, 5492232, 5492233.